First Things First (assess & treat for the following)
- Manage the ABCs.
- Primary manifestations of opiate toxicity: respiratory depression & depressed mental status
- Aggressive airway mgt is indicated in a pt who cannot maintain airway protection.
- Attempt naloxone to reverse toxicity – may give IV, IM, sub Q, via ETT (at 2.5-3 times IV dose diluted in 10 ml NS), but not PO.
- Attempt to use lowest effective dose to avoid precipitating opioid withdrawal.
- Start w/ 0.1 mg naloxone IV, then increase stepwise if ineffective (ie, 0.1 mg, then 0.4 mg, then 2 mg, and finally 10 mg).
- Depressed mentation/respiration persisting after 10 mg of IV naloxone is likely not related to opioid toxicity.
- Caution: Naloxone’s clinical duration of action is 20-90 min & many opiates have a longer duration of action (especially in the overdose setting). Thus, respiratory depression may recur & pt will need to be redosed or started on a naloxone infusion (see “Specific Treatment” section).
- Naloxone is typically very safe. Paramedics are allowed to administer naloxone (as well as glucose) without an MD order in many states.
- GI decontamination
- If route of ingestion was oral & time of ingestion was within the past 60 min, then gastric lavage may be beneficial.
- Activated charcoal (1 g/kg PO or per NG/lavage tube) is effective in adsorbing opioids within gut lumen in oral overdoses.
- Ensure that airway will be continuously protected before initiating gastric lavage or administering activated charcoal.
There's more to see -- the rest of this topic is available only to subscribers.